Dermatologic Adverse Drug Reactions in a Family Medicine Setting
Timothy J. Ives, PharmD, MPH;
Eleanor J. Bentz, MSPH;
Robert E. Gwyther, MD
Arch Fam Med. 1992;1(2):241-245.
To determine the prevalence of dermatologic adverse drug reactions in a family medicine outpatient practice setting, identify associated drug classes, and describe associated patient demographics and risk factors, we reviewed the charts of 557 patients in a university-based family medicine center who were diagnosed with a dermatologic condition. The study population included all patients diagnosed during a 1-year period. Thirty-five patients (6.3%) were identified as having dermatologic adverse drug reactions, of which the two most common types were exanthematous eruptions (n=18 [51.4%]) and generalized erythroderma (n=6 [17.1%]), with antibiotic use accounting for the majority (n=21 [60.0%]) of reactions. Patient characteristics most commonly associated with a dermatologic adverse drug reaction were race (African-American), gender (female), and age (70 years and older). These data should provide insight into the types of cutaneous drug reactions commonly seen in community practice. Educational programs in all health-care disciplines, particularly medicine, pharmacy, and public health, that incorporate pharmacoepidemiologic strategies into their curricula are necessary to improve the overall process of monitoring and reporting of adverse drug reactions.
From the Department of Family Medicine, School of Medicine (Drs Ives and Gwyther and Ms Bentz), and the School of Pharmacy (Dr Ives), University of North Carolina at Chapel Hill.
THIS ARTICLE HAS BEEN CITED BY OTHER ARTICLES
Severe Adverse Cutaneous Reactions to Drugs
Roujeau and Stern